Amy Hendricks Forensic Pathology Technician
The following is a commentary on three deaths that occurred in the state of Georgia. While the deaths occurred in different counties, all reports were received from Georgia Bureau of Investigation. Cause of death has been identified as mitragynine toxicity, or “kratom related”. To date, a toxic level of mitragynine has not been scientifically determined.
John Louis Grove DOD: 11/19/2016
It is alarming that the noted “greater than 90%” occlusion of the descending coronary artery (also referred to as left anterior descending artery, or LAD) is not of more concern here. According to University of Minnesota’s Atlas of Human Cardiac Anatomy,
The left anterior descending (LAD, interventricular) artery appears to be a direct continuation of the left coronary artery which descends into the anterior interventricular groove. Branches of this artery, anterior septal perforating arteries, enter the septal myocardium to supply the anterior two-thirds of the interventricular septum (in ~90% of hearts).
In general, the LAD artery and its branches supply most of the interventricular septum; the anterior, lateral, and apical wall of the left ventricle, most of the right and left bundle branches, and the anterior papillary muscle of the bicuspid valve (left ventricle). It also provides collateral circulation to the anterior right ventricle, the posterior part of the interventricular septum, and the posterior descending artery.
Importance in cardiovascular diseases:
- The LAD artery is the most commonly occluded of the coronary arteries. It provides the major blood supply to the interventricular septum, and thus, bundle branches of the conducting system. Hence, blockage of this artery due to coronary artery disease can lead to impairment or death (infarction) of the conducting system. The result is a “block” of impulse conduction between the atria and the ventricles known as “right/left bundle branch block.”
The poor condition of Mr. Grove’s heart is directly linked to the severe occlusion of the descending coronary artery, and the damage related to that occlusion is clearly evident in the thickening of the ventricular septum and the left ventricular wall. In the autopsy report this is diagnosed simply as left ventricular hypertrophy.
Also noted, is right ventricular dilatation. In this condition, as the heart chambers dilate, the heart muscle doesn’t contract normally and cannot pump blood as required.
Further noted is cardiomegaly, likely caused by the occlusion, the thickened areas of the heart and the dilatation in the right ventricle. Mr. Grove’s heart, at 520 grams, is significantly enlarged (the average healthy heart weighs approximately 300 grams).
The decedent’s liver may further validate the severity of his existing heart disease. The noted “congested parenchyma” coupled with the enlarged condition of his 2,340 gram liver (normal/average liver size for a male is 1,200 to 1,500 grams as documented in “The Physics Factbook Mass of a Human Liver”), are conditions that are associated with heart failure.
Histological findings of heart tissue are necessary and could better determine that cause of death is, quite likely, heart related. Sudden death heart related issues are often not immediately visible. Of interest, in regard to histological findings, quoted from Medscape’s “Pathology of Sudden Natural Death”…
- Histologic changes and other considerations in myocardial infarction and sudden death include the following:
Sudden death from occlusive coronary artery disease (CAD) is unlikely to produce significant changes in the myocardium; coagulative necrosis is the first histologic change specific for infarction, but it is not detected by light microscopy until at least 4 hours after the ischemic event
Contraction bands and wavy fibers can be seen between 1 and 4 hours, but they are not specific for irreversible myocardial injury.
Mr. Grove’s mitragynine level (.33 mg/L) is well below the arbitrary “toxic level” being utilized by the North Carolina Medical Examiner (.60 mg/L). It is, in fact, just slightly over half that level. This subjective number (.60 mg/L) is based on a study of one individual with multiple substances at varying levels in his system. The cause of death in that study was identified as “possible kratom toxicity”. (Neerman, M., et al., Journal of Forensic Sciences).
Considering the Medical Examiner’s diagnosis of Hypertensive and Atherosclerotic Cardiovascular Disease, coupled with the extensive pathological damage within the heart, it is unclear how it was determined that mitragynine, at any level, lead to the demise of this gentleman.
Timothy Scoggins DOD: 1/22/2017
The autopsy report I have reviewed does not identify whether Mr. Scoggins’ blood was tested for other substances; giving the impression that the toxicology screening is incomplete and possibly inconclusive.
The blood level for paroxetine (.17 mg/L) is, however, nearly three times the maximum level identified as therapeutic (.031-.062 mg/L) by Winek’s Drug and Chemical Blood-Level Data.
Also detected at an unknown level is quetiapine, which has widely publicized contraindications with paroxetine. Among them:
paroxetine ↔ quetiapine
Applies to: Paxil (paroxetine) and Seroquel (quetiapine)
MONITOR: Central nervous system- and/or respiratory-depressant effects may be additively or synergistically increased in patients taking multiple drugs that cause these effects, especially in elderly or debilitated patients.
MANAGEMENT: During concomitant use of these drugs, patients should be monitored for potentially excessive or prolonged CNS and respiratory depression. Cautious dosage [sic] titration may be required, particularly at treatment initiation. Ambulatory patients should be counseled to avoid hazardous activities requiring mental alertness and motor coordination until they know how these agents affect them, and to notify their physician if they experience excessive or prolonged CNS effects that interfere with their normal activities. (Reference drugs.com)
While it is unknown what Mr. Scoggins’ dosing protocol was for either of these drugs, it appears that the paroxetine dosage may have been too high, or he was not ingesting it as prescribed.
The Georgia State Crime Lab results identify mitragynine presence, but do not quantify it. The mitragynine level of .04 mg/L (40 ng/ml, as quantified by NMS labs) is extremely low. The North Carolina Medical Examiner’s Office identifies a level of .60 mg/L as toxic. It is important to note, however, this number is referenced based on a study of one individual with multiple substances at varying levels in his system. The cause of death in that study was identified as “possible kratom toxicity”. (Neerman, M., et al., Journal of Forensic Sciences).
Further, in a study published by Forensic Science International (written by R. Karinen, J.T. Fosen, S. Rogde and V. Vindenes), it is stated: “The toxic mitragynine concentrations in humans are poorly defined, and no toxic or lethal ranges have been established.”
John Michael Eden DOD: 5/3/2017
Mr. Eden’s death was caused by a self inflicted, intraoral gunshot. His cause and manner of death were apparent, eliminating the need for an autopsy. It is customary, however, to obtain blood samples from a decedent as part of the processing through a Medical Examiner’s Office regardless of the necessity to screen those samples.
Mr. Eden’s demise appears to be added to an already inaccurate tally of deaths that have been identified as mitragynine related. Without a toxicology screening, we are unable to determine that he had been consuming kratom, or any other drugs for that matter.
Toxicology screening is critical to this case. Without it, we cannot maintain statistical accuracy regarding the alleged mitragynine related deaths.
This death should not be confused as a kratom related death.
Amy Hendricks Forensic Pathology Technician